Colorado, 2016Winter Storm and Heavy Snow in Colorado, January 24 to 25, 2016
January 24 to 25, 2016 · NWS GJT · 11 events in 11 counties and zones
A moist Pacific trough produced significant to heavy snow in the mountains and some northwest Colorado valleys.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant to heavy snow in the mountains and some northwest Colorado valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 24, 5:32 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 24, 5:32 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
532 AM MST SUN JAN 24 2016
.UPDATE...
ISSUED AT 530 AM MST SUN JAN 24 2016
UPDATED TO INCREASE AREAL COVERAGE OF PRECIP OVER NE UT AND NW CO
THIS MORNING. INITIAL BAND OF PRECIP WILL MOVE THROUGH THE AREA TO
THE NE BY ABOUT 15Z...FOLLOWED BE A BRIEF LULL IN PRECIP...THEN
THE GUTS OF THE STORM WILL MOVE OVER THE AREA LATE MORNING THROUGH
THE AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 325 AM MST SUN JAN 24 2016
SATELLITE IMAGERY SEEMS TO INDICATE THE FLOW PATTERN ACROSS THE
CONUS IS PROGRESSIVE WITH THE EAST COAST STORM LIFTING OFF-SHORE
ALLOWING THE NEXT WESTERN TROUGH TO PROGRESS FARTHER INLAND. THE
DERIVED GOES PRODUCTS SUGGEST A WEAK SUB-TROPICAL MOISTURE TAP
AHEAD OF THE TROUGH BUT MOST OF THE MOISTURE IS MOVING IN WITH
MAIN SYSTEM. QG PROGS SUGGEST TWO PIECES OF ENERGY IN THIS TROUGH
WHILE TO OUR WEST...MERGING OVER COLORADO THIS AFTERNOON. THIS
LARGE SCALE ASCENT CENTERED OVER OUR EASTERN MOUNTAINS WILL BE
COMBINING WITH CAA AND OROGRAPHICS TO PRODUCE PERIODS OF MODERATE
TO HEAVY SNOW...AND OUR WINTER HIGHLIGHTS LOOK GOOD. BEFORE THE
SPLIT THE NORTHERN ENERGY WILL FOCUS WITH THE MAIN COLD FRONT TO
SUPPLY LIFT TO NORTHWEST COLORADO. TO OUR SOUTH THINGS WILL ALSO
BE INTERESTING. UPSTREAM OVER THE SOUTHERN TIP OF NEVADA IS THE
MOST UNSTABLE AIR ASSOCIATED WITH A WEAK TROPOPAUSE FOLD. THIS
AREA DRIFTS TOWARD THE 4 CORNERS THIS MORNING THEN ACROSS THE
SOUTHERN MOUNTAINS AND VALLEYS THIS AFTERNOON. THE FRONT
INITIALLY...THEN OROGRAPHICS SHOULD SUPPLY ENOUGH LIFT TO RELEASE
SOME OF THIS INSTABILITY. SNOW BURSTS AND ISOLATED THUNDERSNOW
WILL BE THE RESULT. THAT SAID CONFIDENCE IS NOT HIGH ENOUGH TO
EXPAND HEADLINES BASED ON THESE INGREDIENTS AS THE DRY AIR
ASSOCIATED WITH THIS TEND TO SCATTER OUT THE PRECIP. THERE IS A
WEST COMPONENT FOR OROGRAPHICS THROUGH EARLY AFTERNOON WHICH
SWITCHES TO THE NORTH IN THE AFTERNOON. ZONE 18/NORTH FACING SAN
JUANS ARE STILL FAVORED BUT A FEW SPOTS IN THE SOUTHERN HILLS WILL
LIKELY PICK UP SOME DECENT SNOW. WILL NEED TO MONITOR THIS ZONE
FOR UPGRADE BUT ATTM DO NOT THINK IT WILL BE WIDESPREAD OR
ORGANIZED ENOUGH. THE SNOW WILL THEN BECOME STRICTLY OROGRAPHIC
IN NATURE AFTER SUNSET WHEN THE NORTHERN MOUNTAINS AND THE HIGH
CENTRAL SAWATCH/ELKS WILL BE THE FOCUS. THE FLAT TOPS DOWN THE
SPINE OF THE ROAN AND LOWER AREAS SUCH AS MEEKER SHOULD CONTINUE
TO SEE LIGHT SNOW THROUGH MONDAY MORNING. DID NOT MAKE BIG CHANGES
IN GOING TEMPERATURE FORECAST. GUNNISON IS STILL THE FLY IN THE
OINTMENT. IT HAS STRUGGLED TO WARM IN THIS PATTERN BUT TONIGHT DUE
TO CLOUDS IS RUNNING SOME 7 TO 10 DEGREES FROM 24 HOURS AGO. WILL
PRECIP AND STORM HELP MIX OUT SOME...MAYBE...BUT GUT FEELING SAYS
TO STAY COLDER SO LOWERED HERE A FEW DEGREES. MY GUT IS USUALLY
WRONG FOR GUNNISON.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 325 AM MST SUN JAN 24 2016
A SECONDARY SHORTWAVE TROUGH IS PROJECTED TO DROP THROUGH THE AREA
FROM NORTH TO SOUTH MONDAY NIGHT AND TUESDAY MORNING. IT SHOULD
AFFECT ONLY WESTERN CO...FOCUSING MAINLY ON THE MTS EAST OF A LINE
FROM HAYDEN TO RIFLE TO DURANGO. HAVE PUNCHED UP THE POPS AND
CLOUDS A BIT FOR IT. THIS TROUGH WILL MOVE QUICKLY SOUTH AND
SHOULD CLEAR THE AREA AND ITS WEATHER DISSIPATING EARLY TUE
EVENING.
WEDNESDAY THROUGH THURSDAY NIGHT WILL HAVE HIGH PRESSURE AND DRY
CONDITIONS DOMINATING. MOSTLY CLEAR SKIES SHOULD LEAD TO SURFACE
BASED INVERSION FORMING WITH VERY COLD LOW TEMPS IN MOST VALLEY
BOTTOMS.
FRIDAY AND SATURDAY WILL SEE ANOTHER TROUGH GRADUALLY SPREADING
ACROSS THE AREA FROM NW TO SE...BUT AFFECT MAINLY AREAS NORTH OF
THE BOOKCLIFFS. TIMING AND INTENSITY OF THIS SYSTEM ARE STILL
UNCERTAIN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 325 AM MST SUN JAN 24 2016
LIGHT SNOW WILL MOVE FROM EASTERN UTAH ACROSS WESTERN CO THIS
MORNING AND AFTERNOON. MTS WILL BE FREQUENTLY OBSCURED THROUGHOUT
THE DAY. ALL AIRPORTS WILL EXPERIENCE AT LEAST BRIEF PERIODS OF
CIGS BELOW ILS BREAKPOINTS. THIS AFTERNOON IFR CIGS AND VSBYS IN
SNOWFALL ARE EXPECTED AT KASE...KEGE...KVEL...KTEX WITH MVFR AT
ALL OTHER AIRPORTS.
CONDITIONS WILL IMPROVE AFTER 00Z WEST OF A LINE FROM KCAG TO KRIL
TO KPSO. EAST OF THAT LINE OCCASIONAL MVFR CIGS AND VSBYS AREA
EXPECTED WITH MTS OCCASIONALLY OBSCURED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 AM MST MONDAY FOR COZ002>005-009-
013-017.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM MST MONDAY FOR
COZ010-012-014-018.
UT...&&
UPDATE...CC
SHORT TERM...15
LONG TERM...CC
AVIATION...CCHazardous weather outlook, Jan 24, 3:02 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 AM MST SUN JAN 24 2016
COZ001>014-017>023-UTZ022>025-027>029-251015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
302 AM MST SUN JAN 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW AND BLOWING SNOW WILL SPREAD ACROSS THE REGION TODAY
WITH LOCALLY HEAVY SNOW EXPECTED IN THE MOUNTAINS OF WESTERN
COLORADO. TRAVEL CONDITIONS WILL DETERIORATE THROUGH THE DAY
ACROSS MOST MOUNTAIN ROADS AND HIGHWAYS IN WESTERN COLORADO AND
EASTERN UTAH...WITH HAZARDOUS DRIVING CONDITIONS CONTINUING
THROUGH THE NIGHT. MODERATE SNOW ACCUMULATIONS ARE EXPECTED FOR
THE MOUNTAINS WITH LIGHT AMOUNTS IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS MONDAY THROUGH
EARLY TUESDAY MORNING...THEN DRIER WEATHER WILL MOVE IN WEDNESDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
9 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Lower Yampa River Basin
- When
- January 24, 7:00 AM MST to January 25, 6:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured across the area.
Winter Weather, Central Yampa River Basin
- When
- January 24, 8:00 AM MST to January 25, 5:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 6 inches were measured across the area. Locally higher amounts included 7 inches at a location about 33 miles north of Craig.
Winter Storm, Northwestern San Juan Mountains
- When
- January 24, 8:00 AM MST to January 25, 10:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 16 inches were measured across the area. Locally heavier amounts included 19 inches at the Highway 550 avalanche monument. Wind gusts of 20-40 mph produced areas of blowing and drifting snow. Highway 550 was closed at times for avalanche mitigation due to the storm impacts on the snow stability.
Winter Weather, Flattop Mountains
- When
- January 24, 9:00 AM MST to January 25, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Locally heavier amounts included 18 inches at the Ripple Creek SNOTEL site. Wind gusts of 20-30 mph produced some areas of blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- January 24, 9:00 AM MST to January 25, 11:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 4 inches were measured across the Gunnison County portion of the zone, while the Montrose County portion received around 6 inches.
Winter Weather, Southwestern San Juan Mountains
- When
- January 24, 9:00 AM MST to January 25, 2:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across most of the area. Locally higher amounts included 17 inches at the Silverton Mountain Ski Area. Wind gusts of 20-45 mph produced areas of blowing and drifting snow.
Heavy Snow, Grand and Battlement Mesas
- When
- January 24, 10:00 AM MST to January 25, 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 12 to 20 inches were measured above the 8000 foot level.
Winter Weather, Elkhead and Park Mountains
- When
- January 24, 11:00 AM MST to January 25, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Locally heavier amounts included 24 inches on Rabbit Ears Pass.
Winter Weather, Upper Yampa River Basin
- When
- January 24, 11:00 AM MST to January 25, 4:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 7 inches were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 24, 12:00 PM MST to January 25, 8:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area. Wind gusts of 20-30 mph produced some areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 24, 12:00 PM MST to January 25, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals were mostly in the 3 to 8 inch range.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, January 24, 20162 deaths · 1 event
- Avalanche in Washington, January 24, 20161 death · 1 injured · 1 event
- High Surf in Hawaii, January 24 to 29, 201611 events
- Winter Weather in Wyoming, January 24 to 25, 20168 events
- High Wind in Texas, January 24 to 25, 201659 kt wind · 2 events
- Winter Weather in Utah, January 24 to 25, 20162 events
- Winter Weather in Colorado, January 24 to 25, 20162 events
- Winter Storm in Alaska, January 24 to 26, 20162 events
- Dense Fog in West Virginia, January 24, 20161 event
- Flood in Arkansas, January 24 to 25, 20161 event
- High Surf in California, January 24, 20161 event
- Flood in Puerto Rico, January 24, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633861, 633858, 633862, 633836, 633860, 633864, 633863, 633832, 633859, 633839, 633857.